Alert archive / Illinois / Flash Flood Warnings in 2014

Flash Flood Warning 30, NWS Lincoln, IL

August 28, 2014Christian County, Sangamon County, Illinois

NWS Lincoln, IL issued this flash flood warning at Aug 28, 2014, 9:34 PM CDT for Christian County, Sangamon County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2014, 9:34 PM CDT (02:34 UTC)
Expired
Aug 29, 2014, 12:30 AM CDT
In force
3 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

Counties Christian County, IL, Sangamon County, IL

The radar

The Lincoln radar (KILX), 48 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.6 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2014-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 172 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2014-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
172 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
744 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

919 
WGUS53 KILX 290234
FFWILX
ILC021-167-290530-
/O.NEW.KILX.FF.W.0030.140829T0234Z-140829T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
934 PM CDT THU AUG 28 2014

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN CHRISTIAN COUNTY IN CENTRAL ILLINOIS...
  SOUTHEASTERN SANGAMON COUNTY IN CENTRAL ILLINOIS...

* UNTIL 1230 AM CDT

* AT 933 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
  WARNED AREA. RADAR ESTIMATES AROUND 2 INCHES OF RAIN HAS FALLEN
  ACROSS PARTS OF THE WARNING AREA IN THE PAST HOUR. NUMEROUS
  GROUND TRUTH REPORTS OF SIMILAR RAINFALL RATES HAVE BEEN RECEIVED
  WITH THESE STORMS TO THE WEST OF THE WARNING AREA.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  EDINBURG...KINCAID...MOUNT AUBURN...PAWNEE...ROCHESTER AND
  STONINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3971 8967 3975 8961 3979 8929 3983 8926
      3981 8921 3981 8917 3980 8915 3960 8913
      3956 8928 3953 8961

$$

BAK
1 follow-up statement
122 
WGUS73 KILX 290428
FFSILX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1128 PM CDT THU AUG 28 2014

ILC021-167-290443-
/O.CAN.KILX.FF.W.0030.000000T0000Z-140829T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANGAMON IL-CHRISTIAN IL-
1128 PM CDT THU AUG 28 2014

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHERN CHRISTIAN
AND SOUTHEASTERN SANGAMON COUNTIES IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED 
AREA...ENDING THE FLASH FLOOD THREAT. HOWEVER...FLOODING IS STILL 
OCCURRING IN AND AROUND SPRINGFIELD AND IN SOME LOW LYING RURAL 
AREAS. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR 
LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3971 8967 3975 8961 3979 8929 3983 8926
      3981 8921 3981 8917 3980 8915 3960 8913
      3956 8928 3953 8961

$$

BAK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 7:20 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Aug 28, 7:20 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion
NATIONAL WEATHER SERVICE LINCOLN IL
720 PM CDT Thu Aug 28 2014

.SHORT TERM...(This evening through Friday)
ISSUED AT 255 PM CDT THU AUG 28 2014

18z/1pm surface map shows warm front extending from northern
Missouri into western Kentucky.  Aloft...vigorous upper-level low is
evident on water vapor imagery over eastern Colorado/western Kansas.
Large cluster of showers/storms associated with the low developed
along the front across Iowa last night and has since weakened as it
lifted northeastward into drier air over the Upper Midwest/Great
Lakes.  Convection is still ongoing along outflow boundary from
eastern Iowa into northern Missouri: however, most of this will
remain W/NW of the KILX CWA late this afternoon into the early
evening.  Meanwhile, scattered convection is firing further south
along the front across western Kentucky and this is expected to
develop further north into central Illinois over the next couple of
hours.  HRRR has had a good handle on the convection and have
followed its solution closely for the immediate short-term.  Have
therefore gone with scattered showers/thunder across all but the far
NE CWA around Champaign and Danville this afternoon into the
evening.  Think convection will be diurnally driven and will
dissipate shortly after sunset.

As upper low slowly approaches from the west, corresponding
downstream ridging will help push the warm front northward tonight
into Friday.  With strongest upper support remaining west of
Illinois through the day, think convection will once again only be
scattered in nature and primarily occur during peak heating.  Have
therefore gone with a mostly dry forecast during the morning,
followed by chance PoPs during the afternoon.  Best rain chances
will be focused closer to the frontal boundary across the northern
two-thirds of the CWA.  High temperatures on Friday will be held
down a bit by clouds/precip, but will still rise well into the 80s,
with locations along/south of I-70 perhaps hitting the 90-degree
mark.

&&

.LONG TERM...(Friday night through Thursday)
ISSUED AT 255 PM CDT THU AUG 28 2014

Upper wave currently over the Rockies expected to slowly move out
and bring rain chances to the area, particularly Friday night and
Saturday as the upper trof moves through the Midwest.  Keeping the
precip around on Saturday may result in slightly cooler temperatures
by the afternoon.  Once again, the cold front associated with the
upper trof moves across the region, losing its distinct baroclinic
zone and becoming more diffuse as it slows considerably just to the
southeast near the Ohio River Valley.  The remaining boundary will
keep pops around for the areas in the southeastern portions of the
state through the remains of the weekend until another larger trof
moves across the country bringing more widespread rain and thunder
for Sunday night into Monday. Signif differences between the ECMWF
and the GFS with the GFS being weaker with the boundary and leaving
a more stationary focus for prolonged showers...whereas the ECMWF is
more progressive and dries out the region on Tuesday.   At this
point, the ECMWF builds a weak upper ridge into the Midwest and the
GFS stays more active.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
ISSUED AT 705 PM CDT THU AUG 28 2014

The new 00Z TAF valid time is expected to be much like the past
couple. Predominantly VFR/quiet weather conditions are expected.
However, scattered, mainly diurnally driven showers/storms are
possible. As such, it is difficult to pinpoint precipitation until
it is closer to arrival time. So, have limited most mention to
VCTS during the day (aside from a few TEMPOs in the first 6 hours
based on radar trends. Storms, if they impact a terminal, may
briefly reduce cigs/vsbys to MVFR or lower.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BARNES
LONG TERM...HJS
AVIATION...BAK
Hazardous weather outlook, Aug 28, 3:03 PM CDT, 6 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
303 PM CDT THU AUG 28 2014

ILZ027>031-036>038-040>043-047>051-291100-
CASS-DE WITT-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-MENARD-
MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD-
303 PM CDT THU AUG 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL MOVE INTO WEST-CENTRAL ILLINOIS LATE THIS
AFTERNOON INTO THE EARLY EVENING...MAINLY ALONG AND WEST OF THE
ILLINOIS RIVER. FREQUENT LIGHTNING...GUSTY WINDS...AND LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY FROM FRIDAY
THROUGH TUESDAY. THE BEST STORM CHANCES WILL DEVELOP FRIDAY NIGHT
INTO SATURDAY...AND AGAIN ON MONDAY. IT IS STILL TOO EARLY TO
DETERMINE ANY SPECIFIC SEVERE WEATHER RISK AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ILZ044>046-052>057-061>063-066>068-071>073-291100-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-
EDGAR-EFFINGHAM-JASPER-LAWRENCE-MACON-MOULTRIE-PIATT-RICHLAND-
SHELBY-VERMILION-
303 PM CDT THU AUG 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA LATE THIS
AFTERNOON INTO THE EARLY EVENING...MAINLY ALONG AND SOUTHWEST OF A
DECATUR TO ROBINSON LINE. SEVERE WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY FROM FRIDAY
THROUGH TUESDAY. THE BEST STORM CHANCES WILL DEVELOP FRIDAY NIGHT
INTO SATURDAY...AND AGAIN ON MONDAY. IT IS STILL TOO EARLY TO
DETERMINE ANY SPECIFIC SEVERE WEATHER RISK AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BARNES

In the hours before

Local storm report, Aug 28, 9:08 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
908 PM CDT THU AUG 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HEAVY RAIN       2 W RIVERTON            39.85N 89.58W
08/28/2014  M2.07 INCH       SANGAMON           IL   COCORAHS

            2.07 INCHES IN THE PAST 56 MIN.

&&

ALW
Local storm report, Aug 28, 9:09 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
909 PM CDT THU AUG 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HEAVY RAIN       2 ESE TOPEKA            40.32N 89.90W
08/28/2014  E2.69 INCH       MASON              IL   MESONET

&&

ALW
Local storm report, Aug 28, 9:14 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
914 PM CDT THU AUG 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HEAVY RAIN       PEKIN                   40.57N 89.63W
08/28/2014  M1.95 INCH       TAZEWELL           IL   CO-OP OBSERVER

&&

ALW
Local storm report, Aug 28, 9:24 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
924 PM CDT THU AUG 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     FLASH FLOOD      2 SW SPRINGFIELD        39.76N 89.67W
08/28/2014                   SANGAMON           IL   PUBLIC

            MACARTHUR AT OUTER PARK DRIVE FLOODED.

0910 PM     HEAVY RAIN       3 SW SPRINGFIELD        39.75N 89.68W
08/28/2014  E4.00 INCH       SANGAMON           IL   PUBLIC

            MONTVALE SUBDIVISION

&&

GEELHART
Local storm report, Aug 28, 9:31 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
931 PM CDT THU AUG 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HEAVY RAIN       1 SE SPRINGFIELD        39.77N 89.63W
08/28/2014  M3.06 INCH       SANGAMON           IL   MESONET

            AT BALL CHARTER SCHOOL ON SOUTHEAST SIDE OF SPRINGFIELD.

&&

GEELHART
Local storm report, Aug 28, 9:34 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
934 PM CDT THU AUG 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 PM     HEAVY RAIN       8 E PETERSBURG          40.01N 89.70W
08/28/2014  M2.42 INCH       MENARD             IL   CO-OP OBSERVER

            2.42 INCHES STORM TOTAL

&&

ALW

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 8:05 PM CDTFlash Flood WarningILXLogan, Mason, Menard3 hr
Aug 28, 8:10 PM CDTAreal Flood AdvisoryILXSangamon3 hr
Aug 28, 8:25 PM CDTFlash Flood WarningILXLogan, Menard, Sangamon3 hr
Aug 28, 9:01 PM CDTFlash Flood WarningILXLogan, Sangamon3 hr
Aug 28, 9:51 PM CDTFlash Flood WarningILXMacon3 hr
Aug 28, 11:23 PM CDTAreal Flood WarningILXSangamon6 hr

Nearby

Flash Flood Warnings in Illinois, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.